Medical information  
 
 Terms Glossary
 First Aid
 Diet Information
 Preventive Medicine
 Immunization Schedules
 Biological Warfare Effects & Treatment
 Men's health
 Infertility
 Atlas of skin diseases
 Drug encyclopedia
 Atlas of human anatomy
 Alternative medicine
 Baby's developmental milestones
 Medical laboratory tests
 Smoking and health effect
 Advice for travelers
 Hearth attack: risk chart
 Diabetes: risk chart
 Cancer: risk chart
 Alcoholism and treatment
 Topic of the Week
 Medical Topic
 Latest News
 News Archive
 
  » First Aid  »  Diabetic Coma/Insulin Shock
People with diabetes can suffer several types of comas. One of the most common—insulin shock—develops relatively rapidly and is caused by an excess of injected insulin or other sugar-lowering medication that causes a depletion of blood sugar (hypoglycemia). Another type of coma results from inadequate insulin, which leads to too much blood sugar (hyperglycemia) and a buildup of toxic substances called ketoacids (ketoacidosis) in the blood. Both of these situations are serious, but hypoglycemia is of more immediate danger and requires prompt action. If you are unable to tell what is causing a diabetic person to fall into a coma, it is better to treat for low blood sugar. But in both instances, the person should be brought immediately to a hospital emergency room.

HYPOGLYCEMIA (INSULIN SHOCK)
SYMPTOMS OF HYPOGLYCEMIA
  • Distress is relatively rapid, usually in a matter of minutes.
  • Hunger.
  • Sweating.
  • Cold, clammy feeling.
  • Paleness.
  • Trembling, anxiety.
  • Rapid heartbeat.
  • Feeling of weakness or faintness.
  • Irritability and change in mood or personality.
  • Loss of consciousness.
TREATMENT
  • Feed the person a source of quickly absorbed sugar. If the person is conscious, table sugar, fruit juice, honey, a nondiet soft drink, or any other available sugar source will do. If the person is unconscious, do not try to force sugar or liquid down his throat. Honey, granulated sugar, or a special capsule (such as D-glucose) containing concentrated sugars, which some diabetics carry, can be carefully placed under the tongue where it is absorbed into the body. However, this may be difficult to do.
  • Take the person to a hospital emergency room as quickly as possible. Severe insulin reactions can be fatal.

HYPERGLYCEMIA (DIABETIC COMA)
SYMPTOMS OF HYPERGLYCEMIA
  • Distress develops gradually.
  • Increased thirst and urination, usually for 1 to several days; increasing amounts of sugar are "spilled" into the urine.
  • Nausea, vomiting, and abdominal pain.
  • Feeling of weakness or fatigue.
  • Dehydration (dry mouth and skin, sunken eyes).
  • Breath smells fruity.
  • Heavy, labored breathing that is rapid and deep.
  • Drowsiness or loss of consciousness.
TREATMENT

Take the person to an emergency room as quickly as possible. Any acute change in alertness, consciousness, or mental status in a diabetic warrants immediate medical attention.